Washington, 2003

High Wind in Washington, January 1 to 2, 2003

January 1 to 2, 2003 · NWS SEW · 4 events in 4 counties and zones

There were some power outages with this storm, mainly in the San Juan Islands. There was also some damage to boats and businesses in the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

There were some power outages with this storm, mainly in the San Juan Islands. There was also some damage to boats and businesses in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 1, 3:00 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 1, 3:00 PM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST WED JAN 1 2003

.SYNOPSIS...A STRONG COLD FRONT WILL BRING MORE RAIN AND WINDY
CONDITIONS TO WESTERN WASHINGTON TONIGHT. THE RAIN WILL TAPER OFF
THURSDAY...BUT ANOTHER SYSTEM WILL BRING MORE RAIN AND WIND LATE
THURSDAY AND THURSDAY NIGHT. YET ANOTHER ROUND OF RAIN AND WIND WILL
ARRIVE LATE FRIDAY...AND THE WET PATTERN WILL LIKELY CONTINUE THROUGH
THE WEEKEND.

.DISCUSSION...THE WARM FRONT WENT THROUGH THE AREA EARLY THIS
AFTERNOON...PRODUCING VERY WINDY CONDITIONS ALONG THE COAST AND NORTH
INTERIOR AS EXPECTED. HOWEVER...NO HIGH WIND. THE CLOSEST WAS A
SPOTTER IN THE SAN JUANS WITH A GUST TO 52 MPH AROUND 130 PM. ON THE
COAST DESTRUCTION ISLAND HAD SUSTAINED WINDS 45 KT AT 2 PM.

THE LOW ASSOCIATED WITH THE COLD FRONT IS STILL SPINNING UP AND AND
THE GFS LOOKS PRETTY GOOD. THE LOW SHOULD HIT THE CHARLOTTES AROUND
18Z WITH THE COLD FRONT REACHING THE WASHINGTON COAST PROBABLY AROUND
15Z-16Z. EXPECT SE GRADIENTS TO COME BACK UP AS THE COLD FRONT
APPROACHES TONIGHT...SO WILL EXTEND THE HIGH WIND WATCH FOR THE COAST
AND N INTERIOR THROUGH TONIGHT. THIS WILL MOST LIKELY PRODUCE SIMILAR
WIND SPEEDS AS THE WARM FRONT THIS AFTERNOON...BUT PRESSURE FALLS
OVER VANCOUVER ISLAND JUST AHEAD OF THE LOW MAY PROVIDE JUST ENOUGH
BOOST TO GET INTO MARGINAL HIGH WIND RANGE IN SOME SPOTS. WILL HOLD
WITH THE WATCH TO ALLOW THE SWING/MID SHIFT TO MONITOR THE
DEVELOPMENT OF THE LOW AND THE RESULTING GRADIENTS.

HAVE ISSUED A HEAVY SNOW WARNING FOR THE CASCADES AND PASSES THROUGH
EARLY THURSDAY MORNING...ESSENTIALLY AFTER THE COLD FRONT GOES
THROUGH. MOUNTAIN OBS AND ROAD REPORTS INDICATE MODERATE SNOW IN THE
PASSES WITH 0.10-0.14 OF WATER EACH HOUR. EASTERLY FLOW WILL KEEP THE
PASSES NEAR OR BELOW THE SNOW LEVEL SO REALLY DONT EXPECT ANY
CHANGEOVER SOON. SNOQUALMIE MAY GET A MIX LATER TONIGHT.

THE FLOOD WATCH CONTINUES FOR THE RIVERS ON THE OLYMPIC PENINSULA.
THE SKOKOMISH IS THE BEST CANDIDATE...AND RFC FORECASTS SAY 16.2 FT
AT 12Z. SWING SHIFT WILL PROBABLY UPGRADE TO A WARNING THIS EVENING.

TIDES ON THE COAST ARE VERY HIGH THIS WEEK...AND WITH A TYPICAL
LARGE...BUT NOT GIANT SWELL...HAVE HAD TO GO WITH A MINOR TIDAL
OVERFLOW FOR THE COAST THURSDAY. WITH TIDES SO HIGH...WILL NEED TO
KEEP AN EYE ON THE SITUATION FOR PUGET SOUND ON FRIDAY AS WELL.

GFS CONTINUES THE PARADE OF SYSTEMS ACROSS THE AREA THROUGH AT LEAST
SUNDAY...WITH THREE MORE LOWS CURVING UP OFFSHORE INTO COASTAL
B.C...AND THE FRONTS MOVING THROUGH WASHINGTON DURING THAT PERIOD.
MILD WET WINDY AT TIMES IS A GOOD DESCRIPTION.

.IN THE EXTENDED...THE GFS AND ECMWF CONTINUE TO BUILD A FLAT RIDGE
ALONG THE COAST FROM MONDAY ON. THERE HAS BEEN SOME WAFFLING SO THERE
IS A GOOD DEAL OF UNCERTAINTY ABOUT WHETHER THE BAROCLINIC BAND WILL
BE NORTH OF WASHINGTON OVER OVER US. WILL CONTINUE THE BROADBRUSH
CHANCE OF RAIN FOR NOW. WEDNESDAY PROG FROM GFS BRINGS A VERY COLD
TROUGH ACROSS THE AREA WITH -10C AT 850 DOWN OVER PUGET SOUND. MUCH
TOO EARLY TO PLACE MUCH CREEDENCE ON THIS DESPITE DESIRES OF LOCAL
SNOW LOVERS. KAM
UIL +++8 SEA +++8 OLM +++8

.SEW...GALE WARNING COAST...ENTRANCES TO THE STRAIT OF JUAN DE FUCA
       ...ADMIRALTY INLET...AND CAMANO ISLAND TO POINT ROBERTS.
      .SMALL CRAFT ADVISORY CENTRAL STRAIT AND PUGET SOUND AND HOOD
       CANAL.
      .HIGH WIND WATCH COAST AND NORTH INTERIOR.
      .HEAVY SNOW WARNING CASCADES.
      .FLOOD WATCH FOR RIVERS ON THE OLYMPIC PENINSULA.

.KATX...VCP21/CSR21...OPERATIONAL.
Hazardous weather outlook, Jan 1, 5:00 AM PST, 13 hours 40 minutes before
WAZ001>018-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST WED JAN 1 2003

...A HIGH WIND WATCH IS IN EFFECT FOR THE NORTH AND CENTRAL
WASHINGTON COAST AND THE NORTH INTERIOR OF WESTERN WASHINGTON FOR
THIS AFTERNOON AND EVENING...

...A FLOOD WATCH IS IN EFFECT FOR THE RIVERS ON THE OLYMPIC
PENINSULA FOR THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

A VIGOROUS FRONTAL SYSTEM WILL BRING GALE FORCE WINDS TO THE COASTAL
WATERS AND MOST OF THE INLAND WATERS OF WESTERN WASHINGTON TODAY AND
TONIGHT. THIS SYSTEM COULD ALSO CAUSE LOCALLY DAMAGING WINDS ALONG
THE COAST AND IN THE NORTH INTERIOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

ADDITIONAL FRONTS WILL AFFECT WESTERN WASHINGTON LATE THURSDAY AND
LATE FRIDAY...BRINGING ADDITIONAL ROUNDS OF GALE FORCE WINDS TO THE
MARINE AREAS. HEAVY RAIN OVER THE OLYMPIC PENINSULA COULD CAUSE THE
SKOKOMISH AND OTHER RIVERS THERE TO FLOOD BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 1, 1:37 PM PST, 5 hours 3 minutes before
WAC055-020037-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
137 PM PST WED JAN 01 2003

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

130 PM     7 SW FRIDAY HARBOR         WA   WIND
01/01/03   SAN JUAN                        SAN JUAN 30
                                           WIND GUSTING TO 52 MPH
Local storm report, Jan 1, 5:43 PM PST, 57 minutes before
WAC027-020443-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
543 PM PST WED JAN 01 2003

TIME(PST)  CITY LOCATION           STATE   EVENT/SPOTTER/REMARKS
           COUNTY LOCATION

500 PM     5 SE COSMOPOLIS            WA   HEAVY RAIN
01/01/03   GRAYS HARBOR                    GRAYS HARBOR 6
                                           2.05 INCHES SINCE 9 AM.
                                           STILL RAINING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, W Grays Harbor

When
January 1, 6:40 PM PST to January 2, 7:30 AM PST
Where
W Grays Harbor forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
TRAINED SPOTTER

High Wind, San Juan

When
January 1, 6:40 PM PST to January 2, 7:30 AM PST
Where
San Juan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

High Wind, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
January 1, 6:40 PM PST to January 2, 7:30 AM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER

High Wind, Western Whatcom

When
January 1, 6:40 PM PST to January 2, 7:30 AM PST
Where
Western Whatcom forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339637, 5339638, 5339639, 5339640.